Welcome once again to Medication Monday, the weekly series that examines some of the mental health medications currently available. This series is not meant to be a substitute for medical advice since I am not a medical professional. It is merely meant to be a brief, informative introduction; something that will help you be more prepared to talk with your medical professional about what mental health medication is right for you. Consider it me doing some of the initial research for you so that you don’t have to. You’re welcome. And this week we are talking about tranylcypromine, which may also be known by the brand name Parnate.
Tranylcypromine is an antidepressant that belongs to the family of medication known as monoamine oxidase inhibitors (MAOIs). MAOIs were among the first types of antidepressants used and work on the neurochemicals in the brain to restore a healthy balance.
As with many mental health medications, it may take up to two weeks for tranylcypromine to start working. Users should not stop taking this medication if they feel that it is not working right away, it just takes time. Users should also not stop the medication if they start to feel better, as doing so may exacerbate the underlying depression and may cause symptoms of withdrawal.
Users should also know about possible side effects while taking tranylcypromine. These include abdominal pain, constipation, decreased blood pressure, dry mouth, heart palpitations, itching, lack of appetite, sedation, sexual dysfunction, and sweating. And while that was a mouthful of not-so-fun-side effects, chances are you won’t get all of them. For example, I take Lexapro for my anxiety and depression, but I certainly do not experience all the side effects that could go with that medication. Indeed, your medical professional will have prescribed tranylcypromine because they believe the benefits will outweigh the possible side effects.
That said, you should absolutely talk to your doctor if you have concerns about any of these side effects, or if these side effects start getting worse while taking tranylcypromine. As I frequently say, Medication Monday is not meant as a substitute for medical advice, and any questions should go to your medical professional, not me. However, I do thank you for reading, and sincerely hope this post was helpful.